Acute liver injury associated with the use of herbal preparations containing glucosamine: Three case studies

Aileen Smith, John Dillon

    Research output: Contribution to journalArticle

    14 Citations (Scopus)

    Abstract

    The use of complementary and alternative medicines is becoming increasingly popular in Western society. As a result the number of reported adverse reactions is increasing. Glucosamine is a herbal remedy commonly used to ease joint pain in osteoarthritis, and only two previous reports of hepatotoxicity have been published in the scientific literature. The present report describes three patients who developed acute liver injury following exposure to glucosamine; one patient made a complete recovery on cessation of ingestion, the second developed chronic hepatitis and the third died following progression to fulminant hepatic failure. A diagnosis of glucosamine-induced hepatotoxicity was made based on the temporal relationship between onset of liver injury and glucosamine ingestion, exclusion of all other potential aetiologies and, in the two surviving cases, improvement in condition on withdrawal of the supplement.

    Original languageEnglish
    JournalBMJ Case Reports
    DOIs
    Publication statusPublished - 2 Sep 2009

    Fingerprint Dive into the research topics of 'Acute liver injury associated with the use of herbal preparations containing glucosamine: Three case studies'. Together they form a unique fingerprint.

  • Cite this